Use Of Certain Antibiotics May Increase Miscarriage Risk In Early Pregnancy

Use Of Certain Antibiotics May Increase Miscarriage Risk In Early Pregnancy

Antibiotics may double the risk of miscarriage in early pregnancy, a new study suggests.

A major review involving more than 95,000 women has found five common classes of the drug were associated with an increased risk, while two others were shown to be safe.

Use of macrolides, quinolones, tetracyclines, sulfonamides and metronidazole during early pregnancy were associated with an increased risk of spontaneous abortion.

Researchers found that taking the drugs raised the chances of having a miscarriage by between 60% and 100%.

But the scientists also found erythromycin and nitrofurantoin often used to treat urinary tract infections in pregnant women, were not associated with an increased risk.

Dr. Anick Berard, from the Faculty of Pharmacy at the Universite de Montreal, said: “Infections are prevalent during pregnancy.

“Although antibiotic use to treat infections has been linked to a decreased risk of prematurity and low birth weight in other studies, our investigation shows that certain types of antibiotics are increasing the risk of spontaneous abortion, with 60 per cent to two-fold increase.”

Age is one of the most significant factors connected with the risk of miscarriage, with chances ranging from one in 10 for pregnant women under the age of 30 to 50 per cent in those above the age of 45.

Although the study established only an association and not a causal effect and it is unclear how antibiotics increase the risk of miscarriage, the authors suggest the results could alter treatment guidelines.

“Our findings may be of use to policy-makers to update guidelines for the treatment of infections during pregnancy,” the authors write.

The findings should be considered when guidelines are updated regarding treatment of infection during pregnancy, according to the authors.

The study was published in the Canadian Medical Association Journal.

Be the first to comment on "Use Of Certain Antibiotics May Increase Miscarriage Risk In Early Pregnancy"

Leave a comment

Your email address will not be published.


*